CC-BY-NC-ND 4.0 · International Journal of Epilepsy 2014; 01(02): 090-091
DOI: 10.1016/j.ijep.2014.07.002
Letter to the Editor
Thieme Medical and Scientific Publishers Private Ltd.

Afebrile seizure in toddlers – Don't forget camphor

Neeraj N. Baheti
1  Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra 440010, India
,
Dinesh Kabra
1  Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra 440010, India
,
Nitin H. Chandak
1  Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra 440010, India
,
Pravin Lad
2  Department of Pediatrics, Mother and Child Care Hospital, Nagpur, Maharashtra 440024, India
› Author Affiliations
Further Information

Publication History

Received: 05 July 2014

Publication Date:
04 May 2018 (online)

Abstract

In country like India camphor is ubiquitous in every household and is easily available across all grocery stores. Camphor is easily accessible to kids and children and can be missed for sugar cubes. We report two children who had afebrile seizures following camphor ingestion. Both the toddlers had afebrile seizure and presented in postictal state. In the first case the child had vomiting in hospital which had camphoraceous odor. Interrogation in both case revealed consumption of camphor few minutes prior to the seizure. Both the kids improved with supportive care. Camphor fits in community go largely unrecognized and parents don't inform about potential camphor ingestion and these children are subjected to unnecessary evaluation and antiepileptic drug exposure. One should create awareness about camphor induced seizures and potential toxic effects of camphor and it should be kept away from reach of children. Parents should be discouraged from topical application of camphor containing indigenous medications in neonates and toddlers.